Anticoagulation Changes Following Major and Clinically Relevant Nonmajor Bleeding Events in Non-valvular Atrial Fibrillation Patients.
Journal of pharmacy practice
Background: Bleeding events are common complications of oral anticoagulant drugs, including both warfarin and the direct oral anticoagulants (DOACs). Some patients have their anticoagulant changed or discontinued after experiencing a bleeding event, while others continue the same treatment. Differences in anticoagulation management between warfarin- and DOAC-treated patients following a bleeding event are unknown. Methods: Patients with non-valvular atrial fibrillation from six anticoagulation clinics taking warfarin or DOAC therapy who experienced an International Society of Thrombosis and Haemostasis (ISTH)-defined major or clinically relevant non-major (CRNM) bleeding event were identified between 2016 and 2020. The primary outcome was management of the anticoagulant following bleeding (discontinuation, change in drug class, and restarting of same drug class). DOAC- and warfarin-treated patients were propensity matched based on the individual elements of the CHA2DS2-VASc and HAS-BLED scores as well as the severity of the bleeding event. Results: Of the 509 patients on warfarin therapy and 246 on DOAC therapy who experienced a major or CRNM bleeding event, the majority of patients continued anticoagulation therapy. The majority of warfarin (231, 62.6%) and DOAC patients (201, 81.7%) restarted their previous anticoagulation. Conclusion: Following a bleeding event, most patients restarted anticoagulation therapy, most often with the same type of anticoagulant that they previously had been taking.
Feldeisen T, Alexandris-Souphis C, Haymart B, Kong X, Kline-Rogers E, Handoo F, et al [Ali M] Anticoagulation changes following major and clinically relevant nonmajor bleeding events in non-valvular atrial fibrillation patients. J Pharm Pract. 2023 Jun;36(3):542-547. doi: 10.1177/08971900211064189. PMID: 34962835.